Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 96, NWS State College, PA

September 17, 2016McKean County, Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 17, 2016, 5:54 PM EDT for McKean County, Warren County, Pennsylvania. It was in force for 57 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2016, 5:54 PM EDT (21:54 UTC)
Expired
Sep 17, 2016, 6:51 PM EDT
In force
57 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties McKean County, PA, Warren County, PA

The radar

The Buffalo radar (KBUF), 124 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 6:35 PM EDTTSTM WND DMGScandia, PASTORAGE BARN DAMAGED IN SCANDIA.
Sep 17, 6:35 PM EDTTSTM WND DMGScandia, PATREES AND WIRES DOWN ON PETERSON ROAD.
Sep 17, 6:35 PM EDTTORNADOScandia, PAUNCONFIRMED TORNADO VICINITY PETERSON ROAD NEAR SCANDIA.
Sep 17, 6:35 PM EDTTORNADOScandia, PAAN EF1 TORNADO WAS CONFIRMED NEAR SCANDIA IN WARREN COUNTY. THE PATH LENGTH WAS APPROXIMATELY 1.25 MILES...WITH A MAX PATH WIDTH OF 40 YARDS. NO INJURIES WERE REPORTED.
Sep 17, 6:35 PM EDTTORNADOScandia, PACONFIRMED EF1 TORNADO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS51 KCTP 172154
SVRCTP
PAC083-123-172330-
/O.NEW.KCTP.SV.W.0096.160917T2154Z-160917T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
554 PM EDT SAT SEP 17 2016

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  CENTRAL WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 730 PM EDT.

* AT 554 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  TITUSVILLE... MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BRADFORD...WARREN...ALLEGANY STATE PARK...WARREN SOUTH...
  SPRING CREEK...KINZUA DAM...GARLAND...GRAND VALLEY...RUSSELL...
  SCANDIA...LOTTSVILLE...YOUNGSVILLE...STARBRICK...
  SUGAR GROVE AND UNIVERSITY OF PITTSBURGH -BRADFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4188 7961 4200 7930 4200 7863 4195 7860
      4166 7961
TIME...MOT...LOC 2154Z 245DEG 32KT 4172 7977 

HAIL...<.75IN
WIND...60MPH
 
$$

LA CORTE
2 follow-up statements
485 
WWUS51 KCTP 172215
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
615 PM EDT SAT SEP 17 2016

PAC083-123-172330-
/O.CON.KCTP.SV.W.0096.000000T0000Z-160917T2330Z/
MCKEAN PA-WARREN PA-
615 PM EDT SAT SEP 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHWESTERN MCKEAN AND CENTRAL WARREN COUNTIES...

AT 614 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRAND
VALLEY... MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BRADFORD...WARREN...ALLEGANY STATE PARK...WARREN SOUTH...
SPRING CREEK...KINZUA DAM...GARLAND...GRAND VALLEY...RUSSELL...
SCANDIA...LOTTSVILLE...YOUNGSVILLE...STARBRICK...
SUGAR GROVE AND UNIVERSITY OF PITTSBURGH -BRADFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4188 7961 4200 7930 4200 7863 4195 7860
      4166 7961
TIME...MOT...LOC 2214Z 245DEG 32KT 4179 7956 

HAIL...<.75IN
WIND...60MPH
 
$$

LA CORTE
377 
WWUS51 KCTP 172251
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
651 PM EDT SAT SEP 17 2016

PAC083-123-172300-
/O.CAN.KCTP.SV.W.0096.000000T0000Z-160917T2330Z/
MCKEAN PA-WARREN PA-
651 PM EDT SAT SEP 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCKEAN AND
CENTRAL WARREN COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

REMEMBER...A TORNADO WARNING STILL REMAINS IN EFFECT FOR PORTIONS OF
MCKEAN COUNTY

LAT...LON 4188 7961 4200 7930 4200 7863 4195 7860
      4166 7961
TIME...MOT...LOC 2247Z 245DEG 32KT 4193 7917 

$$

CR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:47 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 17, 2:47 PM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service State College PA
247 PM EDT SAT SEP 17 2016

.SYNOPSIS...
A moist southerly flow ahead of a slow moving cold front will
bring occasional showers and thunderstorms through the rest of the
weekend. Rainfall totals by Monday will likely be near one inch
in many locations. Improving conditions with decreasing humidity
will occur Monday and Tuesday under high pressure. Temperatures
will again rise to well above normal levels again later in the
week.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Weak and disorganized showers along what seems to be a warm front
will continue to diminish as they slide to the NE through the
evening. Dewpoints have risen nicely through the day after a start
in the 50s for the most part. Destabilization will be occurring
over OH and western PA shortly. With the aid of a short wave
trough moving over the lower great lakes, the development of
thunderstorms is expected. The storms should be a late afternoon
and evening event for the NW counties, but will take a while to
work to the SE. The Lower Susq will likely stay dry for the
evening. Inched POPs upward for most locations for the evening and
also tried to time the most likely period for storms in the grids.
Just how unstable it gets is a big part of how possible the threat
of severe storms will be. SPC still has the NW third of the area
in a MRGL risk. The LLJet is fairly strong, peaking in the
evening/early night at 40-45kts over the nrn mtns, but only
30-35kts elsewhere. Some LL shear is present, so individual cells
may spin. But, it is the CAPE which will be the tricky part
tonight. Mid-day CAMs only "allow" for extremely low CAPEs, even
at KBFD. Will hold off on any enhanced wording in the grids, but
continue the mention in the HWO. The strength of the LLJet and
PWATs are also unimpressive. But, the 1.75 inch PWATs may allow
for some heavy rain.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM SUNDAY/...
Widespread convection is expected, but instability is expected to
be weak overnight. The dynamics of the system are also in question
as the main shortwave goes NE into nrn NY state early tonight.
While a weak tail of vorticity may drag along thru PA, the upper
support is not quite lining up with the lowest stability. Expect
most of the area to get wet, save for the Lower Susq, where we'll
keep the POPs in the 20s and 30s. Mins will be very mild with lots
of moisture around.

Sunday's challenges include how far SE the overnight precip gets,
and, related, where the low level boundaries might be for
convective focus. CAPEs still do not get to any level of
excitement, and the marginal dynamics of the previous evening are
all but gone. Still, a weak ripple of low pressure may move NE
through the Mid-Atlantic and bring a period of storms during the
daylight hours. We do have a fairly high confidence in most places
getting wet - esp SE of UNV. However, it looks very disorganized
when looking at the mass fields and, thus, the QPF fields as
well. This leads to a low confidence in the timing of precip. The
more-likely placement of the precip - some of which may be heavy
if training cells/clusters develop - is more certain. Maxes will
still be well above normals, but diurnal ranges will be just
10-12F.

Some drying is possible in the NW before the end of the short-term
period.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

The extended will begin with a shortwave trough that will keep the
chance of showers in the forecast Sunday night and Monday, before
high pressure brings some dry weather for Monday night and
Tuesday.

The next cold front in the pattern is destined to run into rising
heights aloft over the northeastern US Tuesday. The normally wet
GFS shows the band of showers associated with this system drying
up as it moves through the eastern Gr Lakes. The ECMWF also shows
the showers dying, but not totally as they move into the region by
late Tuesday. I used the SREF/GEFS pops which lead to a higher
confidence that the GFS will be correct keeping us dry.

The midweek through weekend timeframe will feature a rebound in
the amazingly persistent (this summer) eastern US/western
Atlantic upper ridge. The NAEFS shows anomalously high upper
heights and warm temps from Wed into the weekend. So the upcoming
week promises to be yet another warmer than normal one and
basically dry as no significant chance for rain seems to be in the
cards.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Cigs have bounced down for a brief moment at KJST & KBFD after a
little rain. Much of the area is VFR for the moment, and some
destabilization should occur - mainly over OH and in NW PA.
Daylight is short for really good instability to develop, but a
weak short wave trough and decent LLJet will likely sustain
convection that does develop and make it last much of the night as
it progresses to the E and slightly S. Nighttime decoupling and
the moderate LLJet will create a brief time of LLWS centered
around 06z. The high moisture and weak sfc winds could make for
IFR/LIFR cigs in the second half of the night. Some improvement is
expected Sun morning, but lots of cloud cover and ever-lowering
sun angle may not allow for a very rapid improvement. A cold front
will be oozing in from the NW later in the day, but will be ill-
defined and could take until Monday to complete the traverse
across central PA. Thus, sct SHRA/TSRA are expected on Sunday.
Some heavier storms may occur vcty KMDT/KLNS on Sunday.

Outlook...

Mon-Thur...AM valley fog poss. Otherwise, no sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Dangelo/Lambert
SHORT TERM...Lambert
LONG TERM...La Corte
AVIATION...Dangelo
Hazardous weather outlook, Sep 17, 7:55 AM EDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
755 AM EDT SAT SEP 17 2016

PAZ012-018-019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066-181200-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
755 AM EDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

PAZ004>006-010-011-017-181200-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-
755 AM EDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WITH BRIEF...STRONG WIND GUSTS AND
HAIL ARE POSSIBLE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 6:28 PM EDTTornado WarningCTPMcKean, Warren32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.